Hail, Piscataquis
- When
- July 21, 6:39 AM EST
- Where
- Piscataquis County, Kokadjo
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.670, -69.450
The hail damaged some vehicles.
A nocturnal thunderstorm complex developed west of the region during the early morning hours of the 21st. The complex then intensified to severe levels while tracking from the Central Highlands to eastern portions of Interior Downeast Maine through the morning.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
A nocturnal thunderstorm complex developed west of the region during the early morning hours of the 21st. The complex then intensified to severe levels while tracking from the Central Highlands to eastern portions of Interior Downeast Maine through the morning. The complex produced large hail and damaging winds along its path.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 21, 4:51 AM EST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Caribou ME 551 AM EDT Sun Jul 21 2019 .SYNOPSIS... A cold front will cross the area today and stall across the Gulf of Maine Monday. Low pressure will move along the front Tuesday into Wednesday. High pressure will build across the region Wednesday and Thursday. && .NEAR TERM /THROUGH TONIGHT/... 545am Update... Update mainly to refine/narrow down area of highest thunderstorm potential as the event gets closer and add mention of small hail. As of 545am, area of thunderstorms has developed over the Eastern Townships and is poised to move into Northern Somerset by 7am. Previous Discussion... Main concern in the near term is potential for strong to severe storms this morning, mainly over central portions of the forecast area. Subtle shortwave trough approaching from the west is in the Montreal region as of 3 AM. Meanwhile, weak surface cold front has moved into Southern Aroostook and is stalling out for now. Expect the shortwave trough to approach from the west early this morning and ride east along the pre-existing frontal boundary through central parts of the forecast area this morning, sparking the threat for strong to severe convection. Convection allowing models have been remarkably consistent in storms developing and intensifying/developing into an MCS as they move from the Eastern Townships into the Central Highlands and Moosehead Lake region toward daybreak. As the sun comes out with just a bit more daytime heating, expect the storms to hold together or perhaps intensify a bit as they move east toward the Millinocket to Danforth region. Locally strong gusty winds are a threat with these storms, as is locally heavy rainfall with some spots potentially getting over two inches of rain over a few hours. In collaboration with SPC, forecast area has been placed under a marginal risk. Not expected anything widespread, but locally severe storms are possible. Storms move into New Brunswick in the afternoon with only scattered showers and isolated non-severe storms remaining as a cooler airmass moves in from the northwest. Cooler and drier tonight as high pressure begins to build in from the northwest, with any remaining showers dissipating after dark. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... Dry weather is expected most of Monday as the cold front stalls out to the south of the Gulf of Maine. High temperatures on Monday will be near seasonal levels. The air will be noticeably drier with more comfortable dew points than this past weekend. As we go into Monday night and Tuesday, an area of low pressure is expected to track northeast along the stalled frontal boundary to our south. This system is expected to bring the chance of rain to portions of the area later Monday night into Tuesday. There are differences among the operational model guidance. The GFS and Canadian models take the low through the Gulf of Maine and keep the bulk of the measurable rainfall across downeast Maine. The latest EC tracks the low a bit closer to the coast and is much more aggressive in bringing measurable rainfall all the way north to the crown of Maine. Decided to lean closer to the GFS/Canadian solutions as EC looks like it is overdoing QPF. As such, have mentioned likely pops for downeast areas Monday night into early Tuesday, with chance pops as far north as southeast Aroostook county. In any event, the system should pull northeast away from the region Tuesday night with partial clearing expected. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Wednesday and Thursday will feature generally fair weather with near seasonal temperatures. An upper trof will be swinging across the region through the period. An isolated shower couldn't be completely ruled out either afternoon but no significant rainfall is expected. Temperatures both days are expected to be near seasonal for this time of year. As we head toward next weekend, a warming trend is expected along with continued dry weather. && .AVIATION /10Z SUNDAY THROUGH THURSDAY/... NEAR TERM: A period of MVFR conditions is likely this morning from KMLT and KGNR north to KFVE as an area of showers and storms moves east through the area from around dawn to late morning. Gusty winds are possible with the storms. MVFR ceilings may persist into early afternoon over far Northern Maine, but then VFR will prevail late afternoon into tonight. SHORT TERM: Outlook Monday through Thursday Mon...VFR. Light W-NW winds. Mon night - Tue...MVFR. Rain expected, especially KBGR/KBHB terminals. Tue night - Thu...VFR. Isld shower possible both Wed and Thu afternoons. && .MARINE... NEAR TERM: Conditions remaining below small craft levels. SHORT TERM: Winds/seas expected to remain below SCA levels through period. Visibility may be reduced to 1 to 3 NM at times in rain later Monday night and Tuesday. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term...Foisy Short Term...Duda Long Term...Duda Aviation...Foisy/Duda Marine...Foisy/Duda
Hazardous Weather Outlook National Weather Service Caribou ME 553 AM EDT Sun Jul 21 2019 MEZ003>006-010-011-015>017-031-032-221000- Northern Somerset-Northern Piscataquis-Northern Penobscot- Southeast Aroostook-Central Piscataquis-Central Penobscot- Southern Penobscot-Interior Hancock-Central Washington- Southern Piscataquis-Northern Washington- 553 AM EDT Sun Jul 21 2019 This Hazardous Weather Outlook is for Central Highlands Maine, Far Eastern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and Tonight. Strong to locally severe storms are possible this morning, especially from the Central Highlands east toward Northern Washington and Southern Aroostook County. Gusty winds, small hail, and heavy rainfall are possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MEZ001-002-029-030-221000- Northwest Aroostook-Northeast Aroostook-Coastal Hancock- Coastal Washington- 553 AM EDT Sun Jul 21 2019 This Hazardous Weather Outlook is for Coastal DownEast Maine and Far Northern Maine. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-221000- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 553 AM EDT Sun Jul 21 2019 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Caribou ME
644 AM EDT Sun Jul 21 2019
MEZ004-010-211130-
Northern Piscataquis-Central Piscataquis-
644 AM EDT Sun Jul 21 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PISCATAQUIS COUNTY...
At 643 AM EDT, a strong thunderstorm was located near Seboomook, or
26 miles north of Greenville, moving east at 40 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Ripogenus, Kokadjo, Northeast Carry, Lobster Lake, Rockwood, Lobster
Township, Seboomook, Frenchtown, Baxter State Park, Spencer Bay,
North East Carry, Mount Kineo and Lily Bay.
If you are on or near any ponds or lakes, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
LAT...LON 4574 6979 4577 6978 4575 6976 4575 6973
4576 6972 4578 6973 4579 6971 4583 6972
4584 6970 4587 6972 4588 6971 4585 6968
4586 6965 4595 6968 4606 6908 4565 6904
4567 6974 4569 6978 4574 6981
TIME...MOT...LOC 1043Z 261DEG 35KT 4583 6972
FoisyThe Caribou radar (KCBW), 134 km away, was scanning. The volume nearest the first event began at 11:39 UTC.
8 thunderstorm wind, 4 hail. Local standard time, as filed.
The hail damaged some vehicles.
A tree was toppled on Route 11 by wind gusts estimated at 60 mph. The time is estimated.
Docks were flipped and damaged on Cedar Lake by wind gusts estimated at 60 mph. The time is estimated.
The hail size ranged up to golf ball. The hail damaged some vehicles.
Multiple trees were toppled by wind gusts estimated at 60 mph. The time is estimated. Nickel size hail also occurred.
Trees and power lines were toppled at Grand Lake Stream by wind gusts estimated at 60 mph. The time is estimated.
Trees were toppled on to power lines by wind gusts estimated at 60 mph. The time is estimated.
Trees and power lines were toppled around Brownville by wind gusts estimated at 60 mph. The time is estimated.
Trees and power lines were toppled by wind gusts estimated at 60 mph. The time is estimated.
A tree was toppled on to power lines in Charlotte by wind gusts estimated at 60 mph. The time is estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2019Every state in 2019This day in weather historyWarnings in Maine, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841500, 841502, 841503, 841505, 841506, 841515, 841516, 841518, 841521, 841522, 841527, 841529.